My name is Ken. I was diagnosed with asthma 16 years ago when I was 8, after some bouts with pneumonia and severe allergies. I grew up having asthma problems, but mostly only had real issues when I was sick. I was never on any long-term steroids, oral or inhaled, though I would usually have an inhaled steroid prescribed when I was ill, to be stopped shortly after feeling better.
Until this summer, for several years I had thought I had mostly outgrown my asthma and allergies, as I rarely had significant allergy problems, and only showed asthma symptoms when I was very sick (e.g. flu). Colds and such usually weren't even too much of a problem, especially for the last few years.
Unfortunately this summer a couple weeks after a flu-like illness I had an asthma attack (I almost forgot what they felt like!), and went into the E.R. where they gave me a breathing treatment and sent me home with some Albuterol, which I was once bound to, but hadn't had for quite some time. To make a long story short, I ended up back in the ER twice the next week, got on some Prednisone and Levaquin (ugh, ugh) which cleared up the asthma symptoms but made me somewhat, er, psychotic/paranoid, particularly because my doc couldn't figure out what was wrong (I had some odd results in my bloodwork). The bloodwork turned out to be normal; my bilirubin was a bit elevated but a specialist said it was probably normal as it was not VERY high, and it conveniently explained the slight yellowness I've always had in my eyes.
I got with an Allergy/Asthma specialist who got me off the Prednisone and onto a small daily dose of Pulmicort and Albuterol for when I need it. This has done well for nearly two months and I've rarely needed to use the Albuterol until the fall allergies swept in recently, which is great.
Recently though (within the last couple weeks) I've been experiencing increased irritation in my chest. It feels slightly (but not very) tight, warm, and somewhat "raw". Congestion has been noticable. My allergist asked that I increase my Pulmicort dose significantly for a few days (from 2 puffs once a day to 4 puffs 3 times per day (200mg/puff)). This seemed OK for a day or so but it simply came back slightly worse than before. My symptoms were previously worse in the evenings but now persist throughout the day.
So finally my question (and I apologize for being long-winded, but I liked reading some of the personal stories here and felt like contributing). For those who've been using the inhaled steroids longer than I, what does it feel like when you get a respiratory infection while on these drugs? I know the symptoms can be masked, but I don't have any experience to draw upon. I've been around several sick people over the last few weeks; I don't feel noticably "sick" but maybe a little out of it, with the exception of the asthma symptoms.
Btw, I did get a skin test done, and I'm highly allergic to almost all pollens (grasses, trees, weeds (yes, all of each)) a couple molds, cats, roaches. Surprisingly no significant reaction to mites, feathers, etc, so my allergies are mostly airborne outdoor since I have no pets.
Since I've been spending almost all my time indoors since summer, my allergies don't seem to be bothered too much. 5 days ago I stopped using the Rhinocort which my doc gave me, to see how my allergies were doing, and they're really too bad inside. My doc so far thinks my asthma is allergy-induced (not including illness), which is why I'm wondering if a might have an infection of some sort. Or maybe I'm just ill and not feeling it fully for some reason.
One of the great 'catch 22" situations with steroids is that they decrease inflamation but make you somewhat more susceptible to respiratory infections because they affect your immune system. This is much more a problem with oral steroids than inhaled, but there is an increased risk of infection even with the inhaled kind. To make a long answer shorter - you may indeed have a respiratory infection, especially if you are coughing up 'hair balls' that are yellow or greenish in color. Sometimes a mild infection can just make us feel a little 'off' and aggravates the breathing problem. Its a good idea to be checking regularly with your dr, especially is you don't feel a whole lot better soon.
Well, we'll have to agree to disagee about the potential of inhaled steroids to cause respiratory infection. My doctor's medication database lists all of the following wonderful possbile side effects. Keep in mind that these warnings are listed even if there is a very, very slim chance you will have these side effects. Most people have only a few annoying problems with few if any of the side effects listed below. But, for what its worth - here's the list ....
Most common side effects:
body aches or pains, choking , congestion, dryness of throat, fast heartbeat, high pitched noise when breathing, hoarseness, sneezing, trouble swallowing
ab******l or stomach pain, cough that produces mucus,
flu-like symptoms, irritation or inflammation of the eye, muscle pain, pain around eyes and cheekbones
headache, sleep disorders, stuffy nose, tremors,
white patches in mouth, throat, or tongue
dizziness or lightheadedness.
black, tarry stools, burning, tingling, numbness, or pain in the hands, arms, feet, or legs, chills,
cough, fever, respiratory infection, difficulty breathing, painful or difficult urination, sensation of "pins and needles", stabbing pain in extremities, swollen glands, unusual bleeding or bruising